Toxic

;

I usually don’t discuss which medications I take on here, because everyone needs something different. Just because it does or doesn’t work for me, doesn’t mean it’s not something you should try. There are a ton of different types of psychiatric drugs out there and I could list them all by classification and use, but you don’t need that. You could google it. What I want to discuss today isn’t necessarily about a certain medicine, but how I reacted to a problem. Let me tell you what happened. I wrote previously about being at my pdoc and that he raised my medicines. What he did was increase my lithium. I’ve been on lithium for 7 years. I’ve never had any problems with it before and I believe it has really helped me a lot. However, in all this time I’ve never been able to get to the high range of the therapeutic level. So since we wanted to nip this depressed episode in the bud, he thought adding one more pill would help. The would bring me up to 2,250 mg/day. He also added some zoloft as a short term measure, which I know isn’t always recommended for people with bipolar disorder, but it’s worked in the past. The first few days were fine. No changes good or bad. I know by now it takes time to feel the effects of new medicines. But then I started to feel really horrible. I felt nauseous, dizzy, I could barely hold my head up. Then I started with things coming out of both ends. I couldn’t eat and I kept throwing up. I felt shaky and scared. The scared was the interesting feeling, because I knew as horrible as I felt that this wasn’t the stomach flu. I had been warned about lithium toxicity many times before. I knew what to look for. Yet, I still had this doubt in my head that maybe I was just sick. One other major sign of toxicity is extreme tremors. I wasn’t experiencing that so it caused doubt. But my fear wouldn’t let me believe that I was sick. My mind was clear. I kept calm. I didn’t freak out. I knew I had to listen to by body and it would tell me the right thing. On Sunday, I knew what I had to do. I knew that I must be experiencing lithium toxicity and I knew what I had to do. For many reasons I couldn’t let this go any longer. I’m an insulin dependent diabetic, so I had to keep enough carbs in my body so that I didn’t get really really sick. That night I cut the dose back and did so again this morning. I went back to where I had been previously. Today I feel a ton better, just tired and a little overwhelmed from the experience. But I learned an important lesson. Trust your body. You know yourself better than anyone else does. Doctors do that best that they can do, but in the end it’s your body. However, never stop taking or change your medications without first talking to your doctor. In my case we discussed what to do previously. Trust your mind and body to tell you when something doesn’t feel right. 9 times out of 10 if you’re really tuned in you’ll be right. This can do for all kinds of illnesses and issues and situations. Be brave enough to believe in yourself and what your intuition tells you. Push all doubt away and do what you know is best.

Leave a Reply

Your email address will not be published. Required fields are marked *